Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 29, 2006, 2:39 PM CDT for Crow Wing County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2006, 2:39 PM CDT (19:39 UTC)
- Expired
- May 29, 2006, 3:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 150 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:17 PM CDT | HAIL 0.75 | 3 Ne Nisswa, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2214 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 291940 SVRDLH MNC035-292015- /O.NEW.KDLH.SV.W.0021.060529T1939Z-060529T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 239 PM CDT MON MAY 29 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROW WING COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 315 PM CDT * AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF EMILY TO 7 MILES WEST OF BRAINERD...OR ALONG A LINE EXTENDING FROM 31 MILES NORTH OF BRAINERD TO 7 MILES WEST OF BRAINERD...AND MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NISSWA AND BREEZY POINT AROUND 240 PM BRAINERD BY 250 PM... IRONTON AND EMILY BY 315 PM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4679 9432 4627 9432 4633 9389 4679 9390 $$ MELDE
1 follow-up statement
000 WWUS53 KDLH 292012 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT MON MAY 29 2006 MNC035-292015- /O.CON.KDLH.SV.W.0021.000000T0000Z-060529T2015Z/ CROW WING MN- 311 PM CDT MON MAY 29 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CROW WING COUNTY... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FIFTY LAKES TO 8 MILES SOUTHEAST OF BRAINERD...OR ALONG A LINE EXTENDING FROM 31 MILES NORTH OF BRAINERD TO 8 MILES SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THESE STORMS WILL BE NEAR... FIFTY LAKES AND SWANBURG THROUGH 315 PM... MISSION BY 315 PM... EMILY AROUND 315 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. LAT...LON 4679 9432 4627 9432 4633 9389 4679 9390 $$ MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM CDT, 30 minutes earlier.
Area forecast discussion, May 29, 2:09 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 209 PM CDT MON MAY 29 2006 .DISCUSSION...MAIN FOCUS IS ON CONVECTION THIS EVENING. STORMS ARE STARTING TO FIRE UP AS OF 2 PM. SEVERE THUNDERSTORM WATCH 419 WAS JUST ISSUED...AND LOOKS VERY GOOD. AIRMASS AHEAD OF INCOMING FRONT IS VERY UNSTABLE. DEEP LAYER SHEAR IS BECOMING MORE FAVORABLE...ESPECIALLY CLOSER TO THE FRONT WHERE THE STORMS ARE FIRING. MUCAPE IS AROUND 5000 J/KG AND LI ARE AROUND -11C...SO DEFINITELY NO SHORTAGE OF FUEL FOR THE STORMS. LOOKING FOR BEST STORMS WHERE CONVERGENCE AND DEEP LAYER SHEAR IS MAXIMIZED THIS AFTERNOON/EVENING. WILL ADD MENTION OF DAMAGING WINDS AND LARGE HAIL TO ALL ZONES THIS EVENING...AS THE CURRENT WATCH MAY BE EXTENDED EAST WITH TIME THIS EVENING. FOR TONIGHT...SEVERE STORMS ARE LIKELY ALONG AND AHEAD OF THE FRONT...ESPECIALLY FOR THE EVENING HOURS. THINK THE SCATTERED STORMS MAY GATHER INTO MORE OF A LIKELY EVENT IN PORTIONS OF THE SOUTHERN CWA...ESPECIALLY THE TWIN PORTS SOUTH AND EAST. THE FRONT WILL COOL TEMPS DOWN...BUT IT WILL LIKELY REMAIN MUGGY INTO NW WI FOR MUCH OF THE NIGHT. FOR TUESDAY...HIGH PRESSURE WILL BUILD IN...BRINGING DRIER CONDITIONS FROM WEST TO EAST. COULD STILL BE A BIT OF ACTIVITY IN NW WI. OTHERWISE...IT LOOKS QUIET WITH SEASONABLE TEMPERATURES. COULD BE INTERESTING TUESDAY NIGHT AND WEDNESDAY...AS A SHORTWAVE LIFTS TO THE NE IN SW FLOW. LOW LEVEL MOISTURE RETURNS AS WELL. OTHER WEAK IMPULSES COULD KICK OFF SOME OTHER SPOTTY ACTIVITY FOR THE REST OF THE WORK WEEK AS WELL...WITH A LITTLE BETTER CHANCE FOR THE WEEKEND AS A SYSTEM MOVES IN FROM THE WEST AND RETURN FLOW PUSHES NORTHWARD AHEAD OF THE FRONT ON A DECENT LLJ. MOS TEMPS ARE PRETTY CLOSE...AND HAVE FOLLOWED THEM CLOSELY. && .PRELIMINARY POINT TEMPS/POPS... DLH 57 82 52 73 / 60 20 10 20 INL 55 81 52 74 / 30 10 10 20 BRD 57 82 54 75 / 40 10 10 20 HYR 63 84 54 78 / 60 40 10 20 ASX 62 81 52 73 / 60 40 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. DAP
Hazardous weather outlook, May 29, 6:55 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 655 AM CDT MON MAY 29 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-301230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 655 AM CDT MON MAY 29 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT FROM INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA EARLY THIS AFTERNOON. THE STORMS WILL THEN TRACK EASTWARD THROUGH ALL OF NORTHEAST MINNESOTA...NORTHWEST WISCONSIN...AND WESTERN LAKE SUPERIOR THROUGH THE LATE EVENING HOURS. THE PRIMARY THREATS WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...AND SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. LILES
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:59 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 31 min |
| May 29, 2:25 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 35 min |
| May 29, 3:08 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 52 min |
| May 29, 3:14 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 31 min |
| May 29, 3:32 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 58 min |
| May 29, 3:42 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 33 min |
| May 29, 3:48 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 57 min |
| May 29, 4:09 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 36 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 47 min |
| May 29, 4:30 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| May 29, 4:39 PM CDT | Tornado Warning | DLH | Aitkin | 21 min |
| May 29, 4:44 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 46 min |
| May 29, 4:48 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 42 min |
| May 29, 4:52 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 38 min |
| May 29, 4:57 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 18 min |
| May 29, 5:19 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 9 min |
| May 29, 5:23 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 59 min |
| May 29, 5:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 59 min |
| May 29, 5:47 PM CDT | Special Marine Warning | DLH | 58 min | |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 43 min |
| May 29, 6:46 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.